Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 222, NWS Springfield, MO

September 5, 2014Maries County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 5, 2014, 3:51 PM CDT for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2014, 3:51 PM CDT (20:51 UTC)
Expired
Sep 5, 2014, 4:08 PM CDT
In force
17 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 3:51 PM CDTTSTM WND GST 54Dixon, MO54 MPH WIND GUSTS REPORTED BY PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KSGF 052051
SVRSGF
MOC125-161-169-052145-
/O.NEW.KSGF.SV.W.0222.140905T2051Z-140905T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARIES COUNTY IN CENTRAL MISSOURI...
  NORTH CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 445 PM CDT

* AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIXON...AND
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DIXON...DOOLITTLE...JEROME...NORTHWYE AND VICHY.

INTERSTATE 44 BETWEEN MILE MARKERS 171 AND 190 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3802 9213 3805 9208 3809 9200 3813 9191
      3815 9182 3813 9174 3805 9169 3800 9171
      3795 9180 3793 9188 3792 9199 3792 9205
      3793 9210 3795 9211 3799 9212
TIME...MOT...LOC 2051Z 249DEG 14KT 3798 9206

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
463 
WWUS53 KSGF 052108
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT FRI SEP 5 2014

MOC125-161-169-052119-
/O.CAN.KSGF.SV.W.0222.000000T0000Z-140905T2145Z/
MARIES MO-PHELPS MO-PULASKI MO-
408 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI...NORTH
CENTRAL PHELPS AND SOUTH CENTRAL MARIES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3802 9213 3805 9208 3809 9200 3813 9191
      3815 9182 3813 9174 3805 9169 3800 9171
      3795 9180 3793 9188 3792 9199 3792 9205
      3793 9210 3795 9211 3799 9212
TIME...MOT...LOC 2109Z 249DEG 14KT 3801 9198

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:11 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 5, 2:11 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT Fri Sep 5 2014

.SHORT TERM...(This Evening through Saturday)

It was a hot and humid day over extreme southeast Kansas and the
Missouri Ozarks. This led to strong instability within this
airmass, with mixed layer capes exceeding 2500 j/kg in most areas.

With a frontal system approaching from the northwest this
afternoon and evening, we think strong to severe storms will be
possible, despite the weak shear present.

The primary hazard with the stronger storms this evening will be
damaging wind gusts in excess of 60 mph. The highest concentration
of storms should occur north of the Interstate 44 corridor, or
essentially along and north of the frontal boundary.

This frontal system will continue to push through southern
Missouri tonight, leaving behind residual showers and
thunderstorms. In fact, this activity could persist over southern
Missouri into the Saturday morning hours. We think by noon
Saturday, all locations will be dry across southern Missouri.

The front will also chill temperatures down to comfortable levels.
Highs on Saturday will only warm into the middle 70s.

.LONG TERM...(Sunday through Friday)

The upper level pattern through most of the Sunday through Friday
time frame will be low amplitude and highly zonal. The summertime
ridge becomes suppressed into southern Texas, allowing for
westerlies to return over southern Missouri.

This pattern shift will lead to additional thunderstorm chances
next work week beginning Tuesday.

Southerly winds commence Monday night bringing back a Gulf airmass
by Tuesday. Models suggest that a short wave trough will approach
and trigger a round of thunderstorms. Storm intensity could depend
on the timing of these storms developing.

This wave will also force a frontal boundary across the region,
and is forecasted to stall out either over southern Missouri or
northern Arkansas.

This feature will become a focus for additional thunderstorm
potential into Wednesday and Thursday. We could experience some
decent rainfall amounts during the Tuesday through Thursday
period.

Have a great weekend and enjoy the cooler weather this weekend !

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1244 PM CDT FRI SEP 5 2014

A cold front will push southeast through the area from late this
afternoon into this evening. Scattered thunderstorms are expected
during this time period with showers and perhaps a few
thunderstorms then lingering into late tonight and Saturday
morning. MVFR and brief IFR can be expected beneath any storms.
Weather models then continue to paint a signal for lowering
ceilings for late tonight and Saturday morning. The highest
probability for low-end MVFR and potential IFR will be at
Springfield due to local terrain effects.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Sep 5, 3:49 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT FRI SEP 5 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
349 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A HIGHLY UNSTABLE AIRMASS WILL FACILITATE A DAMAGING
WIND RISK WITH THE MOST INTENSE STORMS...ESPECIALLY ACROSS CENTRAL
MISSOURI. SMALL HAIL UP TO THE SIZE OF NICKELS CAN NOT BE RULED
OUT.

HEAT INDEX VALUES WILL WARM INTO THE MIDDLE 90S TO NEAR 100
DEGREES THIS AFTERNOON. THE WARMEST CONDITIONS WILL OCCUR ACROSS
SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE AREA INTO SATURDAY
MORNING. NO SEVERE WEATHER IS EXPECTED ON SATURDAY.

A STORMY PATTERN WILL EVOLVE NEXT WEEK FROM TUESDAY THROUGH
THURSDAY WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING ACROSS
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:31 PM CDTSevere Thunderstorm WarningSGFBenton44 min
Sep 5, 4:56 PM CDTSevere Thunderstorm WarningSGFSt. Clair49 min
Sep 5, 5:31 PM CDTSevere Thunderstorm WarningSGFBenton44 min
Sep 5, 6:51 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.